stomach always upset

RatbagRatbag Member Posts: 2
edited July 18 in Health and wellbeing
Hi,  I was recently diagosed with a triple neg stage 3 cancer.  Successfully removed with clear margins, but pathology showed, particularly aggressive.  Just had first 2 chemo treatments of doxyrubicin/cyclophosphamide, having 4 fortnightly sessions, followed by 12 weekly sessions of paclitaxel.  Then 3 months of radiation therapy. Finding that I have a multitude of side effects, but the one that is causing me the most trouble is my stomach.  I take a daily pantoproprazole tab for reflux, and often an anti nausea tab as well.  I find that I either have no appetite because my stomach just feels gross all the time, or I am then starving, and feel like my stomach is eating itself.  I try to eat small amounts frequently, but the symptoms never let up.  I've tried various foods, but wondering if anyone has found anything in particular to ease that "unwell" feeling.  I have read so much contradicting information about what to eat and what to avoid, that my head is in a spin.

Comments

  • Blossom1961Blossom1961 Regional VictoriaMember Posts: 1,340
    @Ratbag It is hit and miss I’m afraid. A lot of people find ginger or peppermint is the answer. Personally I couldn’t get in the car unless I had a heap of celery sticks. They are neither my favourite nor worst food but I found they took away my nausea, but only whilst I was eating them. Ten minutes later and I felt yuk again. However they did help me get from point a to point b. I also found walking helped a lot. The nausea makes you not want to eat, the steroids make you feel starving. My family used to laugh at my appetite. Best wishes with experimenting. Big hugs as you navigate through this. xxx
  • SisterSister Adelaide Hills, SAMember Posts: 4,406
    Yes, trial and error, really.  I think you need to listen to what your body "feels" it wants, and it can change during treatment.  In the early days on AC, I tended to go for very small amounts of muesli.  Later on, it was pasta with olives, tomatoes & pesto - all sharp flavours that I could taste when nothing else had any real flavour.  You don't say what you have been prescribed for nausea but I had Ativan - it's officially an anti-anxiety drug but it works brilliantly for nausea but it does make you sleep.  Also Somac for reflux, later changed to Nexium.
  • AfraserAfraser MelbourneMember Posts: 2,550
    It’s hard to know what’s what. I was lucky and had no nausea but I lost my tastebuds on Paclitaxel. Excellent for losing weight - no incentive to eat much of anything when it all tastes the same - of nothing at all. Happily the three or four things I could taste were nutritious and good for me. Illogically sharp and spicy flavours made no difference at all. As @Sister says, trial and error until chemo is over. Best wishes. 
  • kezmusckezmusc Member Posts: 1,265
    Hi @Ratbag,

    I had the same cocktail as you.  They gave me salpraz for the reflux, ondansetron when the nausea was really bad.  The ginger travel calm tablets work ok as well if the nausea is just that mild yuk feeling.
    I added salt to everything so I could taste something and ate my bodyweight in peppermints (you know the old style chalky type).  Fruit tingles are good for getting rid of that gross taste in your mouth.
    On the plus side I found the paclitaxel was a lot easier.

  • kitkatbkitkatb Member Posts: 440
    edited July 17
    Hi @Ratbag ; I was on a different chemo regime but truly suffered from nausea my first 2 chemo's and even got chemo induced gastro it was just terrible. On the third one I got a bit of a change which was some phenergan as a pre chemo medication they gave me on chemo day as well as something which knocked nausea on the head which lasted for 4 days. ( sorry can't remember what that one was called but was slow release over 4 days.)  I was put onto phenergan as an ongoing thing until well after treatment finished and it made a huge difference for me.   Wishing you all the best.  xo
  • RatbagRatbag Member Posts: 2
    Thanks for all the suggestions, it is truly great to be able to speak with someone going through the same symptoms.  Xx
  • ZoffielZoffiel Regional VictoriaMember Posts: 2,856
    Very difficult. I could only cope with starch and sugar. Mashed potatoes were the one thing that I knew would fill me without causing grief. Cheese toasties were also fantastic, but chemo exacerbated by gluten erkiness so there was a degree of payback for the pleasure
  • kmakmkmakm MelbourneMember Posts: 7,598
    Hi Ratbag. I started seeing a dietician at the beginning of chemo. She was well versed with chemotherapy and was really helpful. Ask your oncologist or GP if they have a recommendation for someone good. You can get a rebate if you're on an allied health care plan, which you should be. Look after yourself. K xox
  • SisterSister Adelaide Hills, SAMember Posts: 4,406
    Ooh...and crown mints occasionally when the yukky taste got too much.
  • primekprimek Broken HillMember Posts: 5,170
    I had same issues on AC chemo. I took nexium 40mg twice daily. I had stemitil every 8 hours the 1/2 before meals I had ondasatron wafers. .. (with a tiny mint so not to throw up)
    They akso extended my dats on steroids. All helped somewhat obviously as I got fat...as eating dud help tbe squarmy feeling. ..but lived on toasted cheese sandwiches...and weirdly now am lactose intolerant.
    I also used zantac and mylanta. 
    But I made it. Yeah...and so can you.
  • XenaXena Member Posts: 1
    Slippery Elm Bark Powder is giving me tremendous relief. I don't think there is a be all answer except to ride the wave.
Sign In or Register to comment.